V KHELGI1,2, D VARDESH1,3, J FRAZIER1
1Queensland Health, Brisbane, Australia, 2Rural Clinical School, Brisbane, Australia, 3Griffith University, Brisbane, Australia
Background: Parenteral iron supplementation for iron deficiency anaemia (IDA) has become more common over the last decade due to ease of administration and reduced GI side effects. Iron infusion is well known to cause mild allergic-type reactions. Herein we report a case of severe hypophosphatemia post ferric carboxymaltose (FCM) infusion.
Case Report: A 35-year-old Caucasian female presented to our Emergency Department with severe lethargy and abdominal pain of 2 days’ duration. She had received FCM infusion 5 days prior to presentation at another hospital for IDA. She denied taking any diuretics or over the counter medications. Her serum biochemistry showed severe hypophosphataemia (0.22 mmol/L) with normal calcium, electrolytes and renal function. Her Vitamin D level was low 37 nmol/L with normal parathormone level (6.6 pmol/L). Urinary phosphate excretion was high at 24.7 mmol/L and fractional excretion of phosphate was more than 20% indicating hypophosphataemia secondary to renal phosphate wasting. There was no evidence of Fanconi’s syndrome. We treated her with 0.25mcg calcitriol BD and her phosphate levels normalised on follow up.
Conclusion: While parenteral iron-induced hypophosphataemia is increasingly reported in the medical literature, there is limited physician awareness about this.
FCM is more frequently associated with hypophosphataemia than other formulations and underlying Vitamin D deficiency exacerbates the condition. FCM reduces breakdown of FGF23 levels resulting in renal phosphate wasting and reduced 1- alpha-hydroxylation of Vitamin D. This case highlights the importance of monitoring serum phosphate levels before and after iron infusion particularly in patients at risk of vitamin D deficiency.